Alert archive / Texas / Flash Flood Warnings in 2009
Flash Flood Warning 63, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this flash flood warning at Nov 20, 2009, 10:24 AM CST for Atascosa County, Bexar County, Wilson County, Texas. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Nov 20, 2009, 10:24 AM CST (16:24 UTC)
- Expired
- Nov 20, 2009, 1:15 PM CST
- In force
- 3 hr
- Issued by
- NWS Austin/San Antonio, TX
- Area
- Storm-based polygon
- Flood severity
- None
Counties Atascosa County, TX, Bexar County, TX, Wilson County, TX
The radar
The Austin/San Antonio radar (KEWX), 45 km from the middle of the area, began a volume at 16:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Nov 20, 11:55 AM CST | FLASH FLOOD | San Antonio, TX | SEVERAL HIGH WATER RESCUES ONGOING AROUND THE METRO AREA |
| Nov 20, 12:35 PM CST | FLASH FLOOD | 4 E Floresville, TX | WATER FLOWING OVER THE ROADWAY AT FM 537 |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 51 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Corpus Christi, TX (KCRP), launched 12:00Z, 4.4 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 288 J/kg
- Mixed-layer CIN
- -115 J/kg
- Mixed-layer LCL
- 550 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 149 m²/s²
- 0-3 km storm-relative helicity
- 193 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 2.5
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KEWX 201624
FFWEWX
TXC013-029-493-201915-
/O.NEW.KEWX.FF.W.0063.091120T1624Z-091120T1915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1024 AM CST FRI NOV 20 2009
THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A
* FLASH FLOOD WARNING FOR...
ATASCOSA COUNTY...
BEXAR COUNTY...
WILSON COUNTY...
* UNTIL 115 PM CST.
* AT 1019 AM CST...THE NATIONAL WEATHER SERVICE HAS DETERMINED
THAT RAINFALL ESTIMATES FROM DOPPLER RADAR AND RAINFALL TRENDS
FROM THIS MORNING...INDICATE FLASH FLOODING FROM SHOWERS AND
THUNDERSTORMS OVER THE WARNED AREA.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
WINDCREST...UNIVERSAL CITY...TIMBERWOOD PARK...THE DOMINION...
TERRELL HILLS...SUTHERLAND SPRINGS...ST. HEDWIG...SHAVANO PARK...
SEA WORLD...SCHERTZ...SAN ANTONIO...PANDORA...OLMOS PARK...LIVE
OAK...LEON VALLEY...LEON SPRINGS...LACKLAND AFB...LA VERNIA...
KIRBY...HOLLYWOOD PARK...HILL COUNTRY VILLAGE...HELOTES...FAIR OAKS
RANCH...ELMENDORF...CROSS MOUNTAIN...CHINA GROVE...CALAVERAS
LAKE...BULVERDE AND ALAMO HEIGHTS.
WIDESPREAD RAINS...LOCALLY HEAVY RAIN...FROM SHOWERS AND
THUNDERSTORMS WILL AFFECT BEXAR...ATASCOSA AND WILSON COUNTIES
FOR THE NEXT 1 TO 2 HOURS. THIS WILL CAUSE FLOODING AT LOW WATER
CROSSINGS AND IN LOW LYING AREAS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
WHEN WATER COVERS THE ROAD...TURN AROUND DONT DROWN. THE LIFE YOU
SAVE MAY BE YOUR OWN.
&&
LAT...LON 2970 9881 2975 9866 2976 9854 2972 9844
2975 9841 2973 9835 2968 9839 2961 9834
2956 9829 2957 9825 2949 9817 2949 9813
2938 9812 2938 9786 2923 9774 2891 9814
2888 9823 2880 9814 2865 9830 2866 9879
$$1 follow-up statement
000
WGUS74 KEWX 201727
FFSEWX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1127 AM CST FRI NOV 20 2009
TXC013-029-493-201915-
/O.CON.KEWX.FF.W.0063.000000T0000Z-091120T1915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BEXAR TX-WILSON TX-ATASCOSA TX-
1127 AM CST FRI NOV 20 2009
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 115 PM CST FOR
ATASCOSA...WILSON AND BEXAR COUNTIES...
AT 1125 AM CST...WIDESPREAD RAIN...WITH AREAS OF LOCALLY HEAVY
RAIN...CONTINUED OVER BEXAR...ATASCOSA...AND WILSON COUNTIES.
THE SHOWERS AND THUNDERSTORM PRODUCING THESE RAINS ARE MOVING
TO THE EAST AT 25 MPH. THIS WILL CAUSE FLOODING AT LOW WATER
CROSSINGS AND IN LOW LYING AREAS.
LOCATIONS IN THE WARNING AREA INCLUDE WINDCREST...UNIVERSAL CITY...
TIMBERWOOD PARK...THE DOMINION...TERRELL HILLS...ST. HEDWIG...SHAVANO
PARK...SEA WORLD...SCHERTZ...SAN ANTONIO...OLMOS PARK...LIVE OAK...
LEON VALLEY...LEON SPRINGS...KIRBY...HOLLYWOOD PARK...HILL COUNTRY
VILLAGE...HELOTES...FAIR OAKS RANCH...CROSS MOUNTAIN...CHINA GROVE
AND ALAMO HEIGHTS.
LAT...LON 2970 9881 2975 9866 2976 9854 2972 9844
2975 9841 2973 9835 2968 9839 2961 9834
2956 9829 2957 9825 2949 9817 2949 9813
2938 9812 2938 9786 2923 9774 2891 9814
2888 9823 2880 9814 2865 9830 2866 9879
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at Nov 20, 5:15 AM CST, 5 hours 9 minutes earlier.
Area forecast discussion, Nov 20, 5:15 AM CST, 5 hours 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 515 AM CST FRI NOV 20 2009 .AVIATION... VARIABLE CONDITIONS OF LOW MVFR AND IFR CIGS CURRENTLY PREVAIL WITH SCT TO NUMEROUS SHRA AND ISOLD TSRA MOVING NE AT 25 KNOTS. EXPECT CURRENT CONDITIONS TO CONTINUE UNTIL 15-16Z WHEN THE COLD FRONT IN THE TX HILL COUNTRY WILL PUSH SWD THRU THE AREA AND CIGS WILL IMPROVE TO MVFR MOST AREAS. SHRA/TSRA WILL LINGER BEHIND THE FRONT...BUT THE GENERAL TREND WILL BE FOR IMPROVEMENT TO VFR CONDITIONS BY 21-23Z THIS AFTERNOON. LIGHT SELY LOW LEVEL WINDS WILL BE SHIFT TO NLY WINDS AT 10 TO 20 KNOTS BEHIND THE COLD FRONT. && .PREV DISCUSSION... /ISSUED 400 AM CST FRI NOV 20 2009/ DISCUSSION... WIDESPREAD SHOWERS AND THUNDERSTORMS WILL PERSIST ACROSS MUCH OF THE REGION TODAY. A WEAK SFC LOW IS CONTINUING TO DEVELOP OFF THE MIDDLE TEXAS COAST PROVIDING AN AMPLE INFLUX OF GULF MOISTURE INTO SOUTHEAST TEXAS. THIS DEEP MOISTURE WILL COMBINE WITH THE STRENGTHENING LLJ ASSOCIATED WITH THE UPPER LOW ACROSS WEST TEXAS AND RESULT IN A THREAT OF LOCALLY HEAVY RAINFALL. THE HIGHEST RAINFALL TOTALS FROM THIS EVENT ARE EXPECTED TO BE ACROSS THE MIDDLE AND UPPER TEXAS COAST TOWARDS LOUISIANA. HOWEVER...COULD STILL SEE TOTALS OF 1 TO 3 INCHES ALONG AND SOUTHEAST OF THE BALCONES ESCARPMENT WITH ISOLATED TOTALS OF 5 OR MORE INCHES POSSIBLE ACROSS THE COASTAL PLAINS. HAVE LEFT CURRENT FLASH FLOOD WATCH CONFIGURATION ALONE. WITH THAT SAID...THERE IS STILL THE POSSIBILITY OF STREET FLOODING ACROSS URBAN AND METRO AREAS AS RAINFALL TOTALS AS LOW AS ONE INCH CAN CAUSE RUNOFF PROBLEMS. RAIN CHANCES WILL END FROM WEST TO EAST THIS EVENING AS THE UPPER LOW PUSHES THROUGH THE REGION. WITH THE WIDESPREAD CLOUD COVER AND RAIN...TEMPERATURES WILL BE MUTED TODAY AND GENERALLY PEAK IN THE MID 60S TO LOWER 70S. A FEW SHOWERS WILL LINGER ACROSS THE EASTERN PORTION OF THE REGION OVERNIGHT AND INTO EARLY SATURDAY. OTHERWISE...SKIES WILL CONTINUE CLEARING FROM WEST TO EAST DURING THE DAY. THE DRIER NORTHWEST FLOW ALOFT WILL KEEP TEMPERATURES SEASONABLE SATURDAY AND SATURDAY NIGHT. SFC WINDS WILL RETURN TO THE SOUTHEAST EARLY SUNDAY MORNING. A SLIGHT MOISTENING AND WARMING TREND IS EXPECTED SUNDAY THROUGH TUESDAY MORNING AHEAD OF THE NEXT COLD FRONT. AN UPPER TROUGH WILL SWING ACROSS THE GREAT PLAINS EARLY NEXT WEEK AND DRAG A COLD FRONT ACROSS THE STATE LATE MONDAY/EARLY TUESDAY. CHANCES FOR RAIN WITH THIS SYSTEM ARE MUCH LOWER AS THE BULK OF THE UPPER ENERGY WILL BE TOO FAR TO THE NORTH. FOR NOW HAVE GONE WITH SLIGHT TO LOW-END CHANCE POPS MONDAY EVENING THROUGH TUES. MODELS ARE DIVERGENT AS FAR AS HOW LONG THE CLOUDS AND LIGHT RAIN PERSIST BEHIND THE FRONT. FOR THE TIME BEING HAVE FAVORED SEASONABLE TEMPERATURES THROUGH THE END OF THE WEEK. && .PRELIMINARY POINT TEMPS/POPS... AUSTIN CAMP MABRY 65 53 65 46 71 / 100 40 - 0 0 AUSTIN BERGSTROM INTL AIRPORT 64 51 66 39 70 / 100 40 - 0 0 NEW BRAUNFELS MUNI AIRPORT 67 50 70 43 73 / 100 30 - 0 0 BURNET MUNI AIRPORT 64 49 64 44 69 / 70 40 - 0 0 DEL RIO INTL AIRPORT 71 46 72 50 74 / 40 - - 0 0 GEORGETOWN MUNI AIRPORT 65 51 66 45 71 / 100 50 10 0 0 HONDO MUNI AIRPORT 71 45 72 43 75 / 80 10 0 0 0 SAN MARCOS MUNI AIRPORT 66 49 68 43 72 / 100 30 - 0 0 LA GRANGE - FAYETTE REGIONAL 66 52 64 44 71 / 100 60 20 0 0 SAN ANTONIO INTL AIRPORT 69 50 70 46 74 / 100 20 - 0 0 STINSON MUNI AIRPORT 71 51 71 48 75 / 100 20 - 0 0 && .EWX WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH THROUGH THIS AFTERNOON FOR THE FOLLOWING COUNTIES: DE WITT...FAYETTE...GONZALES...LAVACA...LEE. && 25/01
Hazardous weather outlook, Nov 20, 4:33 AM CST, 5 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 433 AM CST FRI NOV 20 2009 TXZ171>173-183>193-202>208-217>222-228-211045- LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA- GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-KINNEY-UVALDE-MEDINA- BEXAR-COMAL-GUADALUPE-CALDWELL-MAVERICK-ZAVALA-FRIO-ATASCOSA- WILSON-KARNES-DIMMIT- 433 AM CST FRI NOV 20 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS. .DAY ONE...TODAY AND TONIGHT... AN UPPER AIR DISTURBANCE AND COLD FRONT WILL MOVE ACROSS SOUTH CENTRAL TEXAS TODAY AND PRODUCE SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS. LOCALLY HEAVY RAINS OF 1 TO 3 INCHES CAN BE EXPECTED. THE RAINS WILL END FROM THE WEST TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. TXZ194-209-223>225-211045- LEE-FAYETTE-GONZALES-DE WITT-LAVACA- 433 AM CST FRI NOV 20 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS. .DAY ONE...TODAY AND TONIGHT... A FLASH FLOOD WATCH IS IN EFFECT FROM 6 AM TO 6 PM TODAY. AN UPPER AIR DISTURBANCE AND A COLD FRONT WILL MOVE OVER SOUTH CENTRAL TEXAS TODAY...BRINGING WIDESPREAD SHOWERS AND THUNDERSTORMS TO TO THE COASTAL PLAINS. LOCALLY HEAVY RAIN IS LIKELY WITH RAINFALL AMOUNTS OF 1 TO 3 INCHES EXPECTED...AND ISOLATED AMOUNTS NEAR 5 INCHES POSSIBLE. THE RAINS WILL DIMINISH FROM THE WEST TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, Nov 20, 8:19 AM CST, 2 hours 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 819 AM CST FRI NOV 20 2009 TXZ187-189-203>207-218>222-228-201600- BANDERA-KENDALL-UVALDE-MEDINA-BEXAR-COMAL-GUADALUPE-ZAVALA-FRIO- ATASCOSA-WILSON-KARNES-DIMMIT- INCLUDING THE CITIES OF...BANDERA...BOERNE...UVALDE...HONDO... SAN ANTONIO...NEW BRAUNFELS...SEGUIN...CRYSTAL CITY...PEARSALL... PLEASANTON...FLORESVILLE...KARNES CITY...CARRIZO SPRINGS 819 AM CST FRI NOV 20 2009 ...SHOWERS AND THUNDERSTORMS THIS MORNING... AT 815 AM CDT AN AREA OF SHOWERS AND THUNDERSTORMS...ALONG A PACIFIC COLD FRONT...WAS FROM WEST OF BANDERA TO WEST OF HONDO TO CARRIZO SPRINGS...MOVING EAST AT 30 MPH. THESE SHOWERS AND THUNDERSTORMS WILL CONTINUE MOVING TO THE EAST THIS MORNING AND AFFECT BANDERA...KENDALL...UVALDE... MEDINA...BEXAR...COMAL...GUADALUPE...ZAVALA...FRIO...ATASCOSA... WILSON...KARNES...AND DIMMIT COUNTIES IN THE NEXT 1 TO 3 HOURS. BRIEF PERIODS OF MODERATE TO HEAVY RAIN ARE POSSIBLE...ALONG WITH WIND GUSTS OF 30 TO 50 MPH...SOME HAIL...AND OCCASIONAL DANGEROUS LIGHTNING. IN ADDITION...CAUTION IS ADVISED ON WET SLIPPERY ROADS AND HIGHWAYS IN THE RAIN.
Special weather statement, Nov 20, 8:22 AM CST, 2 hours 2 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 822 AM CST FRI NOV 20 2009 TXZ187-189-203>207-218>222-228-201600- BANDERA-KENDALL-UVALDE-MEDINA-BEXAR-COMAL-GUADALUPE-ZAVALA-FRIO- ATASCOSA-WILSON-KARNES-DIMMIT- INCLUDING THE CITIES OF...BANDERA...BOERNE...UVALDE...HONDO... SAN ANTONIO...NEW BRAUNFELS...SEGUIN...CRYSTAL CITY...PEARSALL... PLEASANTON...FLORESVILLE...KARNES CITY...CARRIZO SPRINGS 822 AM CST FRI NOV 20 2009 ...SHOWERS AND THUNDERSTORMS THIS MORNING... AT 815 AM CST AN AREA OF SHOWERS AND THUNDERSTORMS...ALONG A PACIFIC COLD FRONT...WAS FROM WEST OF BANDERA TO WEST OF HONDO TO CARRIZO SPRINGS...MOVING EAST AT 30 MPH. THESE SHOWERS AND THUNDERSTORMS WILL CONTINUE MOVING TO THE EAST THIS MORNING AND AFFECT BANDERA...KENDALL...UVALDE... MEDINA...BEXAR...COMAL...GUADALUPE...ZAVALA...FRIO...ATASCOSA... WILSON...KARNES...AND DIMMIT COUNTIES IN THE NEXT 1 TO 3 HOURS. BRIEF PERIODS OF MODERATE TO HEAVY RAIN ARE POSSIBLE...ALONG WITH WIND GUSTS OF 30 TO 50 MPH...SOME HAIL...AND OCCASIONAL DANGEROUS LIGHTNING. IN ADDITION...CAUTION IS ADVISED ON WET SLIPPERY ROADS AND HIGHWAYS IN THE RAIN.
Local storm report, Nov 20, 9:56 AM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
956 AM CST FRI NOV 20 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0645 AM FLASH FLOOD 10 SE BANDERA 29.62N 98.96W
11/20/2009 BANDERA TX FIRE DEPT/RESCUE
WATER AS HIGH AS FIVE FEET OVER OLD CASTROVILLE ROAD...
WATER DOWN TO ONE FOOT AT 935AM.
&&
EVENT NUMBER EWX0900183
SBSThe office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 19, 11:37 PM CST | Areal Flood Advisory | EWX | Gonzales, Guadalupe, Wilson | 113 min |
| Nov 20, 1:26 AM CST | Areal Flood Advisory | EWX | Edwards, Kinney, Val Verde | 2 hr |
| Nov 20, 9:49 AM CST | Areal Flood Advisory | EWX | Atascosa, Bandera, Bastrop, Bexar, Caldwell, Comal and 11 more | 116 min |
| Nov 20, 9:58 AM CST | Areal Flood Advisory | EWX | Atascosa, Bandera, Bastrop, Bexar, Caldwell, Comal and 11 more | 107 min |
| Nov 20, 11:03 AM CST | Flash Flood Warning | EWX | Gonzales, Guadalupe | 3 hr |
| Nov 20, 11:40 AM CST | Areal Flood Advisory | EWX | Fayette, Lavaca, Lee | 3 hr |
| Nov 20, 11:45 AM CST | Areal Flood Advisory | EWX | DeWitt, Lavaca | 3 hr |
| Nov 20, 11:46 AM CST | Areal Flood Advisory | EWX | DeWitt, Lavaca | 3 hr |
| Nov 20, 12:46 PM CST | Flash Flood Warning | EWX | DeWitt, Karnes | 3 hr |
| Nov 20, 1:31 PM CST | Flash Flood Warning | EWX | Lavaca | 3 hr |
| Nov 20, 2:06 PM CST | Flash Flood Warning | EWX | Atascosa, Wilson | 114 min |
| Nov 20, 3:05 PM CST | River Flood Warning | EWX | DeWitt | 3 days |
| Nov 20, 3:29 PM CST | Areal Flood Advisory | EWX | Bandera, Bexar, Caldwell, Comal, Frio, Gonzales and 4 more | 2 hr |
| Nov 20, 4:02 PM CST | Areal Flood Advisory | EWX | Atascosa, DeWitt, Karnes, Wilson | 118 min |
| Nov 20, 4:31 PM CST | River Flood Warning | EWX | Karnes | 27 hr |
| Nov 20, 5:35 PM CST | Areal Flood Advisory | EWX | Bexar, Comal, Guadalupe, Kendall, Medina, Wilson | 3 hr |
| Nov 20, 5:58 PM CST | Areal Flood Advisory | EWX | Atascosa, Karnes, Wilson | 3 hr |
Nearby
Flash Flood Warnings in Texas, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.